Just because you may be plagued by one illness, does not exempt you from acquiring another. So it is that 5% of patients with HIV contract symptoms of Parkinson’s disease. Whether due to exposure of typical things like pesticides, well- water, or heavy metals, or because an HIV patient may have prior exposure to neuroleptic medications and opportunistic infections, it is unclear how and whether one illness relates to the other. Parkinsonism has also been reported as the presenting symptom of HIV. In a recent issue of the journal, Movement Disorders a healthcare team from the Salford Royal Hospital, UK reported on a patient with HIV who received a diagnosis of idiopathic Parkinson’s disease and suffered from dyskinesia. The patient underwent treatment with highly- active antiretroviral therapy and experienced resolution of the parkinsonian symptoms.
In 2001, the patient was a 40- year old homosexual man in a relationship, with no history of injectable drug use or foreign travel. He described a three-year history of parkinsonism on one side of the body. He reported having difficulty writing and noticed the loss of manual dexterity due to tremor in the left hand. Examination noted the presence of seborrhoeic dermatitis of the face. He had signs of upper and lower limb resting and postural tremor, though slowness of movement and rigidity were confined to the left side of the body. He had full facial expression, and no problems with eye movements.
Symptoms of right- sided illness and compromised balance were apparent approximately a year later. A clinician recommended dividing the 800 mg/ day of levodopa into smaller doses. The amendment made some improvement, though marked motor fluctuations, and dyskinesia appeared within six months. The patient began taking amantadine along with continuous subcutaneous apomorphine infusion. The method of delivering medication to the body allowed a reduction in levodopa to 300 mg/day and mildly improved motor complications.
In 2004, the patient underwent an excisional biopsy of the parotid glands due to bilateral swelling. Results showed benign cystic changes in cells. An HIV test came back positive. Other testing provided a CD4 count of 150 (normal for HIV+ is 500) and a viral load of >750,000 (the very upper limit). Neuropsychological testing showed mild impairment of short- term memory. The patient began highly- active anti-retroviral therapy: lamivudine/ zidovudine and lopinavir/ ritonavir with a marked reduction in his viral load. Symptoms of parkinsonism improved over the following months allowing him to discontinue the apomorphine infusion, and gradually withdraw from levodopa. In a follow- up appointment in April 2008, the patient exhibited no resting tremor or bradykinesia. Rigidity was absent at rest and with co-activation.
HIV- infected patients with increased cell loss in the substantia nigra have been described, though these patients have been free of neurological abnormalities. PET studies have shown increased metabolism levels in the basal ganglia in early HIV infection, with reduced metabolism occurring in advanced illness. The authors concede the abnormalities they describe in the patient could be explained by reversible dopaminergic dysfunction secondary to HIV infection; though the span of time the patient suffered from symptoms, seems exceedingly long. They advocate HIV should remain in the differential diagnosis of young- onset PD, given its potential resolution by highly active anti- retroviral therapy.
Kobylecki C. et al. Letter to Editor HIV- associated parkinsonism with levodopa- induced dyskinesia and response to highly- active antiretroviral therapy. Movemnt. Dis. Early view 11 Nov. 2009.